Loperamide (Imodium): Serious Heart Problems.

FDA is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death.

The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.

Loperamide is approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use. It is sold under the OTC brand name Imodium.

The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria.

What patient should do?

Patients and consumers should only take loperamide in the dose directed by their health care professionals or according to the OTC Drug Facts label.

  • Do not use more than the dose prescribed or listed on the label, as doing so can cause severe heart rhythm problems or death.
  • If your diarrhea lasts more than 2 days, stop taking loperamide and contact your health care professional.
  • Seek medical attention immediately if you or someone taking loperamide experiences any of the following:
    • Fainting
    • Rapid heartbeat or irregular heart rhythm
    • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally.

What Health care professionals should do?

  • Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events.
  • Consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.
  • In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.
  • If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy.
  • If loperamide ingestion is suspected, measure blood levels, which may require specific testing.
  • For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.
  • Advise patients taking loperamide to follow the dosing recommendations on the label because taking higher than recommended doses, either intentionally or unintentionally, may lead to abnormal heart rhythms and serious cardiac events leading to death.
  • Also advise patients that drug interactions with commonly used medicines also increase the risk of serious cardiac adverse events. Refer patients with opioid use disorders for treatment.

2016-06-08 (2)

Review on loperamide toxicity

  • In the 39 years from when loperamide was first approved in 1976 through 2015, FDA received reports of 48 cases of serious heart problems associated with use of loperamide.
  • This number includes only reports submitted to FDA, so there are likely additional cases about which are unreported.
  • Thirty-one of these cases resulted in hospitalizations, and 10 patients died. More than half of the 48 cases were reported after 2010.
  • The serious heart problems occurred mostly in patients who were taking doses that were much higher than recommended.
  • In other cases, patients were taking the recommended dose of loperamide, but they were also taking interacting medicines, causing an increase in loperamide levels.
  • Additional cases of serious heart problems associated with the use of loperamide were reported in the medical literature.
  • Cases reported to FDA and in the medical literature indicate that individuals are taking significantly high doses of loperamide in situations of both misuse and abuse, often attempting to achieve euphoria or self-treat opioid withdrawal. They are also combining loperamide with interacting drugs in attempts to increase these effects.

 

Reference: